Zero-dimensional compact metrizable spaces as attractors of generalized iterated function systems

Filip Strobin, Łukasz Maślanka



R.\ Miculescu and A.\ Mihail in 2008 introduced the concept of a \emph{generalized iterated function system} (GIFS in short), a particular extension of the classical IFS. The idea is that, instead of families of selfmaps of a metric space $X$, GIFSs consist of maps defined on a finite Cartesian $m$-th power $X^m$ with values in $X$ (in such a case we say that a GIFS is \emph{of order} $m$). It turned out that a great part of the classical Hutchinson theory has natural counterpart in this GIFSs' framework. On the other hand, there are known only few examples of fractal sets which are generated by GIFSs, but which are not IFSs' attractors. In the paper we study $0$-dimensional compact metrizable spaces from the perspective of GIFSs' theory. Such investigations for classical IFSs have been undertaken in the last several years, for example by T.\ Banakh, E.\ D'Aniello, M.\ Nowak, T.H. Steele and F.\ Strobin. We prove that each such space $X$ is homeomorphic to the attractor of some GIFS on the real line. Moreover, we prove that $X$ can be embedded into the real line $\R$ as {the attractor of some} GIFS of order $m$ and (in the same time) a nonattractor of any GIFS of order $m-1$, as well as it can be embedded as a nonattractor of any GIFS. Then we show that a relatively simple modifications of $X$ deliver spaces whose each connected component is ``big'' and which are GIFS's attractors not homeomorphic with IFS's attractors. Finally, we use obtained results to show that a generic compact subset of a Hilbert space is not the attractor of any Banach GIFS.


Iterated function systems; generalized iterated function systems; fractals; generalized fixed points; scattered spaces; Cantor-Bendixson derivative; $0$-dimensional spaces

Full Text:



R. Balka and A. Máthé, Generalized Hausdorff measure for generic compact sets, Ann. Acad. Sci. Fenn. Math. 38 (2013), no. 2, 797–804.

T. Banakh, W. Kubiś, M. Nowak, N. Novosad and F. Strobin, Contractive function systems, their attractors and metrization, Topol. Methods Nonlinear Anal. 46, no. 2, 1029–1066.

T. Banakh, M. Nowak and F. Strobin, Detecting topological and Banach fractals among zero-dimensional spaces, Topology Appl. 196 A (2015), 22–30.

T. Banakh, M. Nowak and F. Strobin, Embedding fractals in Banach, Hilbert or Euclidean spaces, submitted, arXive: 1806.08075.

M.F. Barnsley, Fractals Everywhere, Academic Press Professional, Boston, MA, 1993.

Y. Benyamini and J. Lindenstrauss, Geometric Nonlinear Functional Analysis, Amer. Math. Soc., Providence, RI, 2000.

F. Browder, On the convergence of successive approximations for nonlinear functional equations, Indag. Math. 30 (1968), 27–35.

S. Crovisier and M. Rams, IFS attractors and Cantor sets, Topology and Appl. 153 (2006), 1849–1859.

E. D’Aniello, Non-self-similar sets in [0, 1]N of arbitrary dimension, J. Math. Anal. Appl. 456 (2017), no. 2, 1123–1128.

E. D’Aniello and T.H. Steele, Attractors for iterated function systems, J. Fractal Geom. 3 (2016), no 2, 95–117.

E. D’Aniello and T.H. Steele, Attractors for iterated function schemes on [0, 1]N are exceptional, J. Math. Anal. Appl. 541 (2015), no. 1, 537–541.

E. DAniello and T.H. Steele, Attractors for classes of iterated function systems, European J. Math. (2018),

D. Dumitru, L. Ioana, R.C. Sfetcu and F. Strobin, Topological version of generalized (infinite) iterated function systems, Chaos Solitons Fractals 71 (2015), 78–90.

M. Edelstein, On fixed and periodic points under contractive mappings, J. London Math. Soc. 37 (1962), 74–79.

R. Engelking, General Topology, Monografie Matematyczne, Tom 60 [Mathematical Monographs, Vol. 60], PWN–Polish Scientific Publishers, Warsaw, 1977, 626 pp.

M. Hata, On the structure of self-similar sets, Japan J. Appl. Math. 2 (1985), 381–414.

J. Hutchinson, Fractals and self-similarity, Indiana Univ. Math. J. 3 (1981), no. 5, 713–747.

A. Kameyama, Distances on topological self-similar sets and the kneading determinants, J. Math. Kyoto Univ. 40 (2000), no. 4, 601–672.

A. Kechris, Classical Descriptive Set Theory, Graduate Texts in Mathematics, Vol. 156, Springer–Verlag, New York, 1995.

K. Kuratowski, Topology, Vol. II, new edition, revised and augmented, trnsl. from the French by A. Kirkor, Academic Press, New York, 1968.

J. Matkowski, Integrable solutions of functional equations, Dissertationes Math. 127 (1975), 68 pp.

S. Mazurkiewicz, W. Sierpiński, Contribution a la topologie des ensembles dénombrables, Fund. Math. 1 (1920), 17–27.

R. Miculescu and A. Mihail, Applications of Fixed Point Theorems in the Theory of Generalized IFS, Fixed Point Theory Appl., Vol. 2008, Article ID 312876, doi:10.1155/2008/312876.

R. Miculescu and A. Mihail, Generalized IFSs on Noncompact Spaces, Fixed Point Theory Appl., Vol. 2010, Article ID 584215, doi:10.1155/2010/584215.

R. Miculescu and A. Mihail, On a question of A. Kameyama concerning self-similar metrics, J. Math. Anal. Appl. 422 (2015), no. 1, 265–271.

A. Mihail, Recurrent iterated function systems, Rev. Roumaine Math. Pures Appl. 53 (2008), no. 1, 43–53.

A. Mihail, A topological version of iterated function systems, An. Ştiinţ. Univ. Al. I. Cuza. Iaşi Mat. (S.N.), Tom LVIII (2012), 105–120.

M. Nowak, Topological classification of scattered IFS-attractors, Topology Appl. 160 (2013), no. 14, 1889–1901.

N. Secelean, Generalized iterated function systems on the space l∞ (X), J. Math. Anal. Appl. 410 (2014), no. 2, 847–858.

F. Strobin, Attractors of GIFSs that are not attractors of IFSs, J. Math. Anal. Appl. 422 (2015), no. 1, 99–108.

F. Strobin and J. Swaczyna, On a certain generalisation of the iterated function system, Bull. Aust. Math. Soc. 87 (2013), no. 1, 37–54.

F. Strobin, and J. Swaczyna, A code space for a generalized IFS, Fixed Point Theory 17 (2016), no. 2, 477–494.


  • There are currently no refbacks.

Partnerzy platformy czasopism